Minnesota, 2013

Funnel Cloud in Minnesota, June 5, 2013

June 5, 2013 · NWS MPX · 1 event in 1 county or zone

During the afternoon of Wednesday, June 5th, thunderstorms developed across central Minnesota, and moved slowly southeast across southern Minnesota. Although no severe weather developed, one storm produced a brief funnel cloud near Glencoe, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Wednesday, June 5th, thunderstorms developed across central Minnesota, and moved slowly southeast across southern Minnesota. Although no severe weather developed, one storm produced a brief funnel cloud near Glencoe, Minnesota. It was photographed by two individuals and relayed to the NWS by TV stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 5, 6:09 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 5, 6:09 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 AM CDT WED JUN 5 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT WED JUN 5 2013

EARLY MORNING WATER VAPOR IMAGERY TOGETHER WITH 500MB HEIGHTS AND
WINDS SHOWS A MATURE MCS EMBEDDED IN ZONAL FLOW RACING EASTWARD
ACROSS KANSAS. FURTHER NORTH A FILLING UPPER LEVEL LOW WAS CENTERED
OVER THE MN/DAKOTA BORDER...WITH A JET MAX ON THE SOUTHERN SIDE OF
THIS LOW. SPC MESOANALYSIS IDENTIFIED A 100KT AT 300MB WITHIN THIS
SPEED MAX. AN AREA OF SHOWERS AND THUNDERSTORMS WAS CENTERED ACROSS
NORTHERN MINNESOTA AND WISCONSIN ALONG THE EAST/WEST ORIENTED H850
FRONTAL BOUNDARY. LARGE SCALE UPPER LEVEL ASCENT TOGETHER WEAK
FRONTOGENESIS WERE THE TWO FORCING MECHANISMS BEHIND THE SHALLOW
CONVECTION...DESPITE MLCAPE VALUES OF LESS THAN 100J/KG.

TODAY THE OCCLUDED SYSTEM WILL CONTINUE TO FILL AS IT SLIDES EAST
SOUTHEASTWARD ACROSS THE CWA. HOWEVER A DRY SLOT OVER EASTERN SOUTH
DAKOTA WILL ROTATE OVER SOUTHERN MINNESOTA AND WISCONSIN PROMOTING
SOME SURFACE HEATING AND INSTABILITY. MEANWHILE DYNAMIC
DESTABILIZATION WILL ALSO TAKE PLACE ACROSS EASTERN MN AND WESTERN
WI AS THE COLD CORE LOW STEEPENS THE MID LEVEL LAPSE RATES. BUFR
FORECAST SOUNDINGS OF THE NAM 05.00Z SHOW MODEST AFTERNOON SBCAPE
VALUES OF 100-200J/KG. PREVIOUSLY THERE WAS SOME CONCERN THAT A FEW
WEAK TORNADOES COULD DEVELOP DURING THE AFTERNOON GIVEN THE DEEP
LAYER SHEAR AND CYCLONICALLY CURVED LOW LEVEL HODOGRAPHS. HOWEVER
LATEST GUIDANCE SHOWS THE WIND PROFILES ARE MUCH MORE LINEAR AND
WEAKER. STILL EXPECTING A FEW AFTERNOON THUNDERSTORMS ALONG THE
MN/WI BORDER AS INDICATED BY THE LAST FEW RUNS OF THE HOPWRF...WITH
SMALL HAIL POSSIBLE CONSIDERING 0C LEVELS WILL BE AROUND 7500FT.
THESE STORM WILL MOVE EASTWARD ENDING THE THREAT FOR THUNDER...BUT
LINGERING SHOWERS AND LOW CLOUDS WILL PERSIST OVERNIGHT. FORECAST
SOUNDINGS SHOW MOIST BOUNDARY LAYER...WHICH EXPLAINS THE INCREASING
RH IN THE 0-0.5KM LAYER THURSDAY MORNING. WITH LIGHT NORTHEASTERLY
WINDS COULD SEE SOME FOG DEVELOP...MAINLY AS THE STRATUS DECK
LOWERS. HAD A FEW HALF/QUARTER MILE REPORTS IN NORTH DAKOTA THIS
MORNING...SO DECIDED TO ADD PATCHY FOG TO THE GRIDS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 328 AM CDT WED JUN 5 2013

THE LOW WILL BE WELL TO THE SOUTHEAST AT THE START OF THE
PERIOD...BUT CYCLONIC FLOW IN PLACE WILL FACILITATE ADDITIONAL
SHOWER DEVELOPMENT THURSDAY AFTERNOON WITH DAYTIME HEATING.
MAINTAINED LOW POPS FOR THURSDAY WITH HIGHS CONTINUING WELL BELOW
AVERAGE.

WEAK SURFACE HIGH OVER THE GREAT LAKES AND MS VALLEY WILL REMAIN
ABOUT STATIONARY AS A FEATURE OF TROPICAL ORIGIN SKIRTS UP THE
EAST COAST. DRY AND COOL CONDITIONS WILL PERSIST FOR THE REGION
FRIDAY/FRIDAY NIGHT.

LOW PRESSURE DEVELOPING ON THE NWRN FRINGE OF THE RIDGE OVER THE
ROCKIES WILL TRACK EAST ALONG THE CANADIAN BORDER SATURDAY.
MOISTURE RETURN AHEAD OF THIS FEATURE IS LESS THAN IMPRESSIVE
GIVEN THE ERRATIC FLOW FROM THE GULF...BUT THERE SHOULD BE ENOUGH
TO GENERATE A BAND OF SHOWERS AND THUNDERSTORMS ALONG THE COLD
FRONT LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. ECMWF DEPICTION
OF THIS LOW IS QUITE A BIT DIFFERENT FROM THE GFS/GFS
ENSEMBLE/GEM...BUT EVEN IT NOW HAS THIS BAND OF SHOWERS PUSHING
THROUGH. RAISED POPS INTO THE LIKELY CATEGORY SATURDAY NIGHT.
SEVERE POTENTIAL APPEARS LOW GIVEN LACK OF MOISTURE/INSTABILITY
AND MID LEVEL WINDS.

GENERAL TROUGHINESS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS THE
UPPER MIDWEST...HOWEVER THE SOUTHWESTERN RIDGE WILL BEGIN TO
BUILD EAST INTO THE SOUTHERN PLAINS. THIS MAY BEGIN TO SET UP A
RING OF FIRE TYPE PATTERN AND INCREASED SEVERE WEATHER CHANCES
BEGINNING TUESDAY AND IMPACTING MAINLY WRN/SRN MN THROUGH MIDWEEK.

TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW AVERAGE THROUGH THE
PERIOD...BUT SHOULD FINALLY APPROACH 80 AGAIN BEYOND MONDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 635 AM CDT WED JUN 5 2013

UPPER LOW OVER NERN SD WILL TRACK ESE THROUGH THE DAY. LOW CLOUDS
WILL PERSIST NORTH OF THE LOW THROUGH THE PERIOD. SOUTH OF THE
LOW...VFR CIGS EXPECTED TODAY FOLLOWED BY A DETERIORATION THIS
EVENING AS LOW CLOUDS WRAP AROUND ON THE BACKSIDE OF THE SYSTEM.
SCATTERED SHOWERS WILL ALSO REDEVELOP LATER THIS MORNING ACROSS
CENTRAL MN/WRN WI...LEADING TO SOME BRIEF REDUCTIONS IN VIS.

KMSP...THE TERMINAL WILL BE CLOSE TO THE DRY SLOT LATE THIS
MORNING AND EARLY THIS AFTERNOON. THEREFORE...COULD SEE IMPROVING
CONDITIONS FOR A TIME UNTIL THE LOW PASSES BY AND IFR CIGS RETURN
THIS EVENING.

/OUTLOOK FOR KMSP/

THU...MVFR CIGS. WIND NNE 5-10KTS.
FRI...VFR WITH MVFR CIGS POSSIBLE. WINDS E 5KTS.
SAT...VFR WITH MVFR CIGS/SHOWERS/TSRA POSSIBLE. WINDS SE 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 5, 11:48 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT WED JUN 5 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1248 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED RAIN SHOWERS ARE EXPECTED TODAY. HOWEVER...
ELEVATED WINDS ALOFT ASSOCIATED WITH THESE SHOWERS ARE CONDUCIVE
TO THE FORMATION OF FUNNEL CLOUDS...ESPECIALLY FOR CENTRAL AND
EASTERN MINNESOTA INTO WESTERN WISCONSIN. THESE TYPES OF FUNNEL
CLOUDS RARELY FORM TORNADOES...BUT IF ANY TORNADOES DID
FORM...THEY WOULD BE SHORT-LIVED AND WEAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.
THE THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...ANY REPORTS OF FUNNEL CLOUDS WOULD BE MOST APPRECIATED.

The radar

The Minneapolis radar (KMPX), 47 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, McLeod

When
June 5, 12:05 PM CST to 12:06 PM CST
Where
McLeod County, Glencoe
Reported by
Broadcast Media
Coordinates
44.770, -94.150

Two local observers near Glencoe, captured a photo of a funnel cloud early afternoon of Wednesday, June 5th.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457231.